Codeine not recommended for children under 12
Very rare cases of serious side-effects and deaths in children have been attributed to codeine
Medications containing codeine are no longer recommended for children under the age of 12, Health Canada says.
"This recommendation is based on very rare cases of serious side-effects and deaths in children that have been attributed to codeine, when given directly to a child, or to babies from breast milk," the regulator said in a statement today.
"Health-care professionals and consumers should seek alternatives to codeine for the management of mild to moderate pain or cough in children less than 12 years of age."
Codeine is metabolized into morphine and is commonly used for pain relief. Some people carry a genetic mutation that leads them to metabolize codeine at a faster rate and produce significantly higher amounts of morphine that can cause unexpected overdoses.
Symptoms of a toxic reaction to codeine, or any other opioid, may include:
- Extreme sleepiness.
- Sudden shortness of breath or difficulty breathing.
Patients who experience difficulty breathing should seek immediate medical attention, Health Canada said.
In 2008, the agency informed health-care professionals and the public of the risk to nursing infants whose mothers are ultra-rapid metabolizers of codeine. After that, the drug labels of prescription and non-prescription products containing codeine were updated to highlight this risk for anyone who is considered an ultra-rapid metabolizer.
People were also cautioned about using codeine in any patient with breathing conditions, including children.
Non-prescription products containing codeine already indicate that they should not be administered to children.
In 2009, researchers at the Hospital for Sick Children in Toronto described the case of a two-year-old boy who died after his tonsils were removed and codeine was used to treat the pain. Tests later showed the mother gave the proper dose of syrup, but the body contained high levels of morphine.